Article Text

PDF

EDITOR’S QUIZ: GI SNAPSHOT

Statistics from Altmetric.com

Answer

From question on page 320

The image shows intestinal lymphangiectasia. Protein losing enteropathy (PLE) as the cause of dysproteinaemia and hypalbuminaemic oedema was diagnosed. Selectivity of intestinal exudation for small proteins was confirmed by protein lymphoscintigraphy using small (albumin) and large (a nanocolloid) sized tracers. PLEs are believed to be due to rupture of dilated lymphatics resulting in non-selective hypoproteinaemia. Dysproteinaemia is unusual in PLE yet is common in nephrotic syndrome (proteinuria, dysproteinaemia, oedema, hyperfibrinogenaemia, hypercholesterolaemia due to increased beta-lipoproteins). However, PLEs with a similarly selective dysproteinaemia have been observed as rare manifestations of autoimmune disease (for example, lupus erythematosus). Thromboembolic complications do occur in nephrotic syndrome due to selective loss of anticoagulatory proteins but are uncommon in PLEs. In our patient, ds-DNA antibodies and a lupus anticoagulant were found, suggesting a lupus-like autoimmune disease as the cause of PLE and multiple arterial embolism. The patient was successfully treated with oral budesonide, leading to normalisation of all serum parameters.

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

Linked Articles

  • Miscellaneous
    M Merger T Andus K Schlottmann A Timmer J Schölmerich H Messmann J Marienhagen P Rümmle C Krolak